Texas, 2014

High Wind in Texas, April 26 to 27, 2014

April 26 to 27, 2014 · NWS MAF · 6 events in 3 counties and zones

S. Plains and resulted in high winds across the Guadalupe Mountains and portions of the plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved across the southern Rockies and into the central U.S. Plains and resulted in high winds across the Guadalupe Mountains and portions of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 4:28 AM MST, 38 minutes earlier.

Area forecast discussion, Apr 26, 4:28 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 AM CDT Sat Apr 26 2014

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
VFR conditions expected through the period except perhaps for some
brief MVFR blowing dust reducing VIS to 5 miles or less. Winds
will increase today and become gusty from the southwest and west,
subsiding only slightly tonight.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT Sat Apr 26 2014/

DISCUSSION...
A strong upper level low pressure system will move through the
southern Rockies today with a brisk west to southwest flow aloft
ahead of it across west Texas and southeast New Mexico. An
associated and intensifying surface lee low pressure area/dryline
will thrust up a low level thermal ridge and result in much above
normal temperatures this afternoon. Height falls with large scale
forcing will increase this afternoon as the upper low approaches.
Isolated thunderstorms will be possible by late this afternoon
ahead of the dryline across the extreme eastern Permian Basin but
the better chance of thunderstorms may hold off until after dark
as a Pacific cold front moves east and collides with a retreating
dryline across the eastern Permian Basin. If thunderstorms can
form they will have the potential to become severe given the
magnitude of the wind shear. Windy conditions will develop through
tonight with high winds expected in the Guadalupe Mountains as the
strong wind fields associated with the upper level storm system
approaches. Areas of blowing dust are also expected tonight
across southeast New Mexico and the higher terrain of west Texas
due to an expected dust plume translating east from the northern
Mexican deserts and dry lake beds.

The potent upper level storm system is forecast to track across
the western high plains Sunday. Behind the Pacific front
temperatures will be knocked back to near normal values Sunday
with windy to very windy conditions continuing. Areas of blowing
dust are expected across the entire forecast area with enhancement
from the arrival of more dust from the northern Mexican deserts
and dry lake beds. Will continue the high wind warning for the
Guadalupe Mountains and the high wind watch Sunday afternoon for
the southeast New Mexico plains and higher terrain of extreme
southwest Texas and including the upper trans Pecos region and Van
Horn highway 54 corridor. Later shifts will need to monitor for a
high wind watch in the Davis Mountains given a 700 millibar wind
forecast of over 50 knots from the west to northwest.

For next week the massive and potent upper level low pressure
system is forecast to move very slowly through the plains and Ohio
Valley. Cyclonic flow aloft will persist through the week resulting
in much below normal temperatures. The latest runs of the GFS and
ECMWF suggest precipitation is possible for portions of the
forecast area Thursday and or Friday. Would like to see more
consistency in later model runs before adding any precipitation
these periods.

FIRE WEATHER...
An approaching upper level trough will bring increasing westerly
winds across the area today. Very critical fire weather conditions
are expected west of a Lamesa to Fort Stockton line where single
digit relative humidities will combine with wind advisory
conditions. A dryline will separate drier air from more moist air in
the eastern Permian Basin where a few thunderstorms may develop. Any
of these storms could become severe, but strong mid level flow will
quickly push these storms east and out of the area.

There will be poor humidity recovery tonight, then the upper trough
moves into the central plains Sunday morning causing winds to
increase even more. Very windy conditions are expected Sunday across
a large portion of the area and extremely critical fire weather
conditions are expected. These winds combined with single digit RHs
and well above normal temperatures mean Sunday will be a
particularly dangerous fire weather day.

Winds will eventually shift from the northwest and north Monday into
Tuesday with surface high pressure building south out of the
northwestern U.S. Very dry air will remain and critical fire weather
conditions will be possible, but lower winds will allow for a slight
improvement.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 10 AM this morning to 9 PM MDT this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     RED FLAG WARNING from 11 AM to 9 PM MDT Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     WIND ADVISORY from Noon today to Noon MDT Sunday FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Northern Lea County...Southern Lea County.

     HIGH WIND WATCH Sunday afternoon FOR THE FOLLOWING ZONES... Eddy
     County Plains.

     HIGH WIND WARNING from Noon today to 6 AM MDT Monday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...RED FLAG WARNING from 11 AM CDT /10 AM MDT/ this morning to 10
     PM CDT /9 PM MDT/ this evening FOR THE FOLLOWING ZONES...
     Andrews...Big Bend Area...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Guadalupe Mountains...
     Loving...Marfa Plateau...Martin...Midland...Pecos...
     Presidio Valley...Reeves County and Upper Trans Pecos...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     RED FLAG WARNING from Noon CDT /11 AM MDT/ to 10 PM CDT /9 PM
     MDT/ Sunday FOR THE FOLLOWING ZONES... Andrews...Big Bend
     Area...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Marfa Plateau...Martin...Midland...
     Mitchell...Pecos...Presidio Valley...Reagan...Reeves County
     and Upper Trans Pecos...Scurry...Terrell...Upton...Van Horn
     and Highway 54 Corridor...Ward...Winkler.

     WIND ADVISORY from 1 PM this afternoon to 1 PM CDT Sunday FOR
     THE FOLLOWING ZONES... Andrews...Big Bend Area...
     Davis/Apache Mountains Area...Dawson...Gaines...Loving...
     Marfa Plateau...Reeves County and Upper Trans Pecos...Van
     Horn and Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Big Bend Area...Davis/Apache
     Mountains Area...Marfa Plateau...Reeves County and Upper
     Trans Pecos...Van Horn and Highway 54 Corridor.

     HIGH WIND WARNING from Noon today to 6 AM MDT Monday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

10
Hazardous weather outlook, Apr 26, 3:17 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM CDT SAT APR 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
517 AM CDT SAT APR 26 2014 /417 AM MDT SAT APR 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN
PERMIAN BASIN...THE STOCKTON PLATEAU AND THE LOWER TRANS PECOS
THIS AFTERNOON. SOME STORMS MAY PRODUCE DAMAGING WINDS EXCEEDING
60 MPH AND LARGE HAIL AN INCH OR LARGER. THE REST OF SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS IS UNDER A RED FLAG WARNING FROM LATE
THIS MORNING THROUGH MID EVENING FOR RELATIVE HUMIDITY LESS THAN
15 PERCENT...WINDS EXCEEDING 20 MPH AND HIGH TO EXTREME FIRE
DANGER. A HIGH WIND WARNING IS IN EFFECT OVER THE GUADALUPE
MOUNTAINS FROM MID DAY THROUGH THIS EVENING. A WIND ADVISORY IS
IN EFFECT GENERALLY WEST OF A LAMESA TO FORT STOCKTON LINE. THE
GUSTY WINDS IN THESE AREAS WILL ALSO PRODUCE AREAS OF BLOWING DUST
SATURDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING FOR DAMAGING WINDS IN THE GUADALUPE
MOUNTAINS WILL CONTINUE THROUGH SUNDAY NIGHT. A WIND ADVISORY FOR
THE AREA GENERALLY WEST OF A LAMESA TO FORT STOCKTON LINE WILL
CONTINUE SUNDAY THROUGH THE AFTERNOON HOURS. WINDY CONDITIONS ARE
EXPECTED AREAWIDE RESULTING IN AREAS OF BLOWING DUST. WITH WINDS
OF 20 TO 30 MPH AND STRONGER IN THE MOUNTAINS...RELATIVE HUMIDITY
UNDER 15 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... A RED
FLAG WARNING IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS FROM LATE MORNING SUNDAY THROUGH MID EVENING
SUNDAY. THESE CONDITIONS WILL RESULT IN VERY CONDITIONS
PARTICULARLY CONDUCIVE TO THE RAPID GROWTH AND SPREAD OF ANY FIRES
THAT OCCUR. EXTREME CAUTION IS ADVISED TO PREVENT WILDFIRES
SUNDAY.

VERY DRY AND BREEZY CONDITIONS WILL CONTINUE MONDAY AND TUESDAY
RESULTING IN NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS
MONDAY AND TUESDAY AFTERNOONS. CONTINUED CAUTION IS ADVISED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 26, 5:06 AM MST to April 27, 11:30 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 26, 7:00 AM MST to April 27, 11:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Many hours of strong southwest winds raked the higher elevations of the Guadalupe Mountains as an upper level trough passed by to the north of the region.

High Wind, Guadalupe Mountains of Culberson County

When
April 26, 10:51 AM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 26, 8:00 PM MST to April 27, 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Midland

When
April 27, 1:32 PM CST to 4:00 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Davis / Apache Mountains Area

When
April 27, 3:00 PM CST to 4:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506411, 506409, 506406, 506408, 506407, 506412.